The main purpose of this work is to provide a non-local approach to study aspects of structural stability of 3D Filippov systems. We introduce a notion of semi-local structural stability which detects when a piecewise smooth vector field is robust around the entire switching manifold, as well as, provides a complete characterization of such systems. In particular, we present some methods in the qualitative theory of piecewise smooth vector fields, which make use of geometrical analysis of the foliations generated by their orbits. Such approach displays surprisingly rich dynamical behavior which is studied in detail in this work. It is worth mentioning that this subject has not been treated in dimensions higher than two from a non-local point of view, and we hope that the approach adopted herein contributes to the understanding of structural stability for piecewise-smooth vector fields in its most global sense.
This is a preview of subscription content, access via your institution.
We’re sorry, something doesn't seem to be working properly.
Please try refreshing the page. If that doesn't work, please contact support so we can address the problem.
Bernardo, M.D., Budd, C., Champneys, A.R., Kowalczyk, P.: Piecewise-Smooth Dynamical Systems Theory and Applications. Springer, Berlin (2008)
Bonet, C., Seara, T.M., Fossas, E., Jeffrey, M.R.: A unified approach to explain contrary effects of hysteresis and smoothing in nonsmooth systems. Commun. Nonlinear Sci. Numer. Simul. 50, 142–168 (2017). https://doi.org/10.1016/j.cnsns.2017.02.014
Brogliato, B.: Nonsmooth Mechanics. Springer, New York (1999)
Broucke, M.E., Pugh, C.C., Simić, S.N.: Structural stability of piecewise smooth systems. Geom. Differ. Equ. Dyn. Syst. Comput. Appl. Math. 20(1–2), 51–89 (2001)
Colombo, A., Jeffrey, M.R.: The two-fold singularity of discontinuous vector fields. SIAM J. Appl. Dyn. Syst. 8(2), 624–640 (2009)
Colombo, A., Jeffrey, M.R.: Nondeterministic chaos, and the two-fold singularity in piecewise smooth flows. SIAM J. Appl. Dyn. Syst. 10(2), 423–451 (2011)
Colombo, A., Jeffrey, M.R.: The two-fold singularity of nonsmooth flows: leading order dynamics in n-dimensions. Phys. D Nonlinear Phenomena 263, 1–10 (2013)
Conley, C., Easton, R.: Isolated invariant sets and isolating blocks. Trans. Am. Math. Soc. 158(1), 35–61 (1971)
Filippov, A.F.: Differential Equations with Discontinuous Righthand Sides. Kluwer, Alphen aan den Rijn (1988)
Gomide, O.M.L., Teixeira, M.A.: Generic singularities of 3D piecewise smooth dynamical systems. In: Lavor, C., Gomes, F.A.M. (eds.) Advances in Mathematics and Applications. Springer, Berlin (2018). https://doi.org/10.1007/978-3-319-94015-1_15
Guardia, M., Seara, T., Teixeira, M.: Generic bifurcations of low codimension of planar filippov systems. J. Differ. Equ. 250(4), 1967–2023 (2011)
Kozlova, V.S.: Roughness of a discontinuous system. Vestinik Moskovskogo Univ. Mat. 5, 16–20 (1984)
Kuznetsov, Y.A., Rinaldi, S., Gragnani, A.: One-parameter bifurcations in planar filippov systems. Int. J. Bifurc. Chaos 13(8), 2157–2188 (2003)
Lee, C.M., Collins, P.J., Krauskopf, B., Osinga, H.M.: Tangency bifurcations of global poincaré maps. SIAM J. Appl. Dyn. Syst. 7(3), 712–754 (2008)
Pallis, J., de Melo, W.: Geometric Theory of Dynamical Ssystems: An Introduction. Springer, Berlin (1982)
Peixoto, M.C., Peixoto, M.: Structural stability in the plane with enlarged boundary conditions. An. Acad. Bras. Cie. 31, 135 (1959)
Sotomayor, J., Teixeira, M.A.: Vector fields near the boundary of a 3-manifold. Dyn. Syst. 1331, 165 (1986)
Teixeira, M.A.: Generic bifurcation in manifolds with boundary. J. Differ. Equ. 25, 65 (1977)
Teixeira, M.A.: Stability conditions for discontinuous vector fields. J. Differ. Equ. 88, 15 (1990)
Teixeira, M.A.: Generic bifurcation of sliding vector fields. J. Math. Anal. Appl. 176, 436 (1993)
Vishik, S.M.: Vector fields near the boundary of a manifold. Vestnik Moskovskogo Univ. Math. 27(1), 21–28 (1972)
Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.
Otávio M. L. Gomide is supported by the FAPESP Grants 2015/22762-5 and 2016/23716-0. Marco A. Teixeira is supported by the FAPESP Grant 2012/18780-0 and by the CNPq Grant 300596/2009-0.
About this article
Cite this article
Gomide, O.M.L., Teixeira, M.A. On structural stability of 3D Filippov systems. Math. Z. 294, 419–449 (2020). https://doi.org/10.1007/s00209-019-02252-6
- Structural stability
- Filippov systems
- Nonsmooth dynamics
Mathematics Subject Classification